Hail, Cuming
- When
- September 24, 4:45 PM CST
- Where
- Cuming County, 8 mi NE of West Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.912, -96.610
Thunderstorms, a few severe, developed along a slow moving cold front during the late afternoon of September 24th. The storms produced isolated wind damage and large hail in Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms, a few severe, developed along a slow moving cold front during the late afternoon of September 24th. The storms produced isolated wind damage and large hail in Nebraska. One super-cell thunderstorm developed behind the cold front late in the evening, aided by an upper level disturbance lifting out of Wyoming. This storm produced scattered large hail reports from the David City area northeast to west of North Bend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 24, 2:18 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 318 PM CDT MON SEP 24 2007 .DISCUSSION... THE CHANCE FOR PCPN THROUGH TUESDAY...TEMPERATURES THE NEXT SEVERAL DAYS AND THE CHANCE OF PCPN LATE IN THE WEEK ARE THE MAIN FORECAST CONCERNS. WATER VAPOR LOOP EARLY THIS AFTERNOON SHOWED A CLOSED LOW OVER NERN UT AND SWRN WY. A DECENT BAND OF MOISTURE STRETCHED FROM MEXICO ACROSS TX AND UP INTO MN. SO FAR...TSTM COVERAGE HAS BEEN MOSTLY FROM NWRN IA ACROSS MN. ANOTHER BAND OF MOISTURE EXTENDED FROM THE GULF OF MEXICO NORTH ACROSS LA AND UP INTO WI. THE 20Z SURFACE ANALYSIS SHOWED A COLD FRONT FROM NWRN IA INTO NWRN KS. GUSTY WIND AND COOL TEMPERATURES WERE NOTED BEHIND THE FRONT... WITH SOME READINGS ONLY IN THE 40S AND 50S. AHEAD OF THE FRONT... TEMPERATURES WERE IN THE 80S WITH DEWPOINTS IN THE 60S. AS OF 315 PM...COVERAGE OF STORMS SEEMED TO BE ON THE INCREASE... AND CAP WAS ERODING. LEFT HIGH POPS GOING THROUGH TONIGHT OR WENT WITH AREAL COVERAGE WORDING...ESPECIALLY BEFORE 06Z. THINK THAT LOWS SHOULD DROP TO NEAR 50 IN MUCH OF NERN NE...WITH LOWS RANGING TO NEAR 60 FAR SERN CORNER OF NE. THE CHANCE FOR PCPN SHOULD DECREASE TUESDAY MORNING...AND DID NOT MENTION ANY PCPN TUESDAY AFTERNOON. HIGH PRESSURE SHOULD BUILD OVER THE AREA BY LATE TUESDAY. MIXING WONT BE GOOD...AND HIGHS IN THE 60S SEEM APPROPRIATE. A GENERAL TROUGHINESS TO THE 500 MB FLOW IS EXPECTED ACROSS THE NRN AND CNTRL PLAINS INTO THURSDAY...THEN A WEAK RIDGE BUILDS EAST FROM THE ROCKIES. THERE ARE SOME FAIRLY MAJOR MODEL TIMING DIFFERENCES THAT HOPEFULLY WILL WORK THEMSELVES OUT THE NEXT FEW DAYS. 12Z GFS WAS FASTER IN MOVING SURFACE HIGH PRESSURE EAST THURSDAY NIGHT INTO FRIDAY...AND IT STARTED TO DVLP WARM ADVECTION PCPN FRIDAY. DID NOT GO QUITE THAT FAST...BUT WILL MENTION CHANCE OR SLIGHT CHANCE OF TSTMS FROM FRIDAY NIGHT INTO SATURDAY. TROUGH AXIS SHIFTS EAST BY SUNDAY...WITH RIDGING ACROSS THE AREA INTO MONDAY. && .AVIATION... THE FRONT IS MOVING THROUGH KOFK AND WILL PUSH THROUGH KOMA AND KLNK EARLY THIS EVENING. SHOWERS ARE POSSIBLE A KOFK...WITH SHOWERS AND THUNDERSTORMS FOR THE KOMA AND KLNK SITES THRU EARLY EVENING. SW WINDS AT 12 TO 25 KTS AHEAD OF THE FNT WITH NW WINDS AT 10 TO 25 KTS BEHIND THE FNT. VFR CIGS WILL GIVE WAY TO MVFR CIGS MAINLY AFTER 02Z AND CONTINUE TUESDAY MORNING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DISCUSSION...MILLER AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT MON SEP 24 2007 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 500 PM CDT MON SEP 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS A LARGE PORTION OF THE AREA THIS EVENING AND TONIGHT. A FEW VERY STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY BEFORE 10 PM. THE MOST INTENSE STORMS COULD PRODUCE DAMAGING WINDS AND HAIL UP TO ABOUT ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. A COLD FRONT IS MOVING THROUGH THE AREA. THE STORMS WILL OCCUR MAINLY ALONG AND IN THE VICINITY OF THE FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS IN THE PERIOD FROM FRIDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO PASS ALONG ANY REPORTS OF HAIL...DAMAGING WINDS OR RAINFALL IN EXCESS OF ONE INCH THROUGH THE EVENING HOURS. SPOTTER ACTIVATION WILL NOT BE NEEDED TUESDAY. MILLER
The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at 60 to 65 mph tore the parapet wall of funeral home off, blew a service station canopy down and knocked trees and large limbs down.
Numerous trees were blown down and windows in a house were blown in at a location 6 miles west and 3 miles south of Decatur. Winds estimated to be over 80 mph.
Hail up to 2 inches in diameter damaged at least several hundred vehicles in town and also caused roof damage to a few hundred homes. The main damage path was from the southwest into the northeast part of town with the damage estimated at $4 million.
Hail up to one inch in diameter damaged vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51421, 52043, 52044, 51424, 51423, 51704, 54583.